Physical examination was pertinent for diffuse abdominal tenderness to palpation, erythematous annular scaly plaques present on both his elbows and knees, and mild joint deformities. The CBC with differential and iron panel were both unremarkable. Pertinent labs include a normal liver panel and an elevated C-reactive protein of 25 (0-10 mg/dL). Stool PCR and culture were both negative. Colonoscopy with terminal ileum intubation showed active colitis with nodular and focally ulcerative mucosa with pseudomembranes present predominately in the left, right, and sigmoidal colon segments (Figure 1). Pathology results showed moderate active colitis with marked ulcerations and non-caseating granulomas indicative of CD (Figure 2). Of note, IgA and IgG antibody testing for saccharomyces cerevisiae, a useful adjunct test for differentiating CD from ulcerative colitis, was highly suggestive of CD in this patient.
Etanercept was subsequently discontinued and the patient was started on ustekinumab with an IV induction dose of 520 mg administered over one hour. He was prescribed 90 mg subcutaneous maintenance dosing every 8 weeks. The patient experienced remission of both his PA and his new onset CD four weeks following ustekinumab therapy.
Given the increasing co-occurrence of psoriatic arthritis and CD, the unmasking of underlying disease is another possible theory in our patient. Etanercept is known to be an ineffective treatment for inflammatory bowel disease as it is not intestinally active. With this in mind, it is possible that our patient’s underlying CD was unmasked by switching him from an intestinally active TNF-α inhibitor, infliximab, to an intestinally inactive TNF-α inhibitor, etanercept. This theory may be supported by Ruemmele et al' s case of CD which developed during the treatment of juvenile idiopathic arthritis with etanercept.10 The child in this case was experiencing mild gastrointestinal symptoms that dramatically increased after initiation of etanercept, suggesting that etanercept either allowed or enhanced the development of CD.
This report is particularly salient for dermatologists as most reported cases of TNF-inhibitor induced pathologies have resulted from the treatment of non-cutaneous conditions and therefore may have escaped the attention of dermatologists. Our case encourages physicians to consider the risk of adverse gastrointestinal effects when prescribing etanercept for psoriatic arthritis.9 Future research should focus on identifying the underlying mechanism for the paradoxical development of CD in patients treated with etanercept and explore whether etanercept induces or merely permits the development of CD. Because the concurrent existence of psoriatic arthritis and IBD is becoming increasingly appreciated in recent literature, healthcare providers should have a high index of suspicion in patients with psoriasis and psoriatic arthritis presenting with unusual intestinal symptoms. Lastly, ustekinumab was successful in relieving